Dust Storm, West Central Deserts
- When
- August 23, 7:14 PM MST
- Where
- West Central Deserts forecast zone
- Reported by
- Trained Spotter
Dense blowing dust reported in Florence.
South winds of 30 to 40 mph resulted in widespread areas of blowing dust.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
South winds of 30 to 40 mph resulted in widespread areas of blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 5:30 PM MST, 1 hour 44 minutes earlier.
AZZ020>028-CAZ030>033-240600- AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION NATIONAL WEATHER SERVICE PHOENIX AZ 530 PM MST THU AUG 23 2007 .SYNOPSIS... STRONG HIGH PRESSURE ALOFT WILL GIVE ONE MORE MOSTLY SUNNY...HOT DAY TO THE DESERTS ON FRIDAY. AFTER THIS...HIGHER LEVELS OF MOISTURE RETURNING FROM THE SOUTH WILL RESULT IN INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION OVER THE WEEKEND. SOME OF THE STORMS COULD BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL. AFTER THE WEEKEND...ONLY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MID WEEK. IT WILL ALSO TURN WARMER AGAIN AS NEXT WEEK PROGRESSES. && .SHORT TERM... TONIGHT THROUGH SUNDAY... UPPER TROUGH PASSING BY TO OUR N WAS GENERALLY HAVING LITTLE EFFECT ON PHX CWA TODAY DESPITE DECENT MOISTURE LEVELS...WITH STILL QUITE A LOT OF WARM AIR ALOFT KEEPING AMS STABLE. FURTHER TO THE S...OLD DEFORMATION AXIS AND DEEPER MOISTURE IS GIVING RISE TO SCATTERED TSTMS IN TWC CWA. STEERING FLOWS ARE GENERALLY SW TO NE...SO DOUBT IF ANY SERIOUS OUTFLOWS FROM THESE STORMS WILL MAKE IT INTO PHX CWA...BUT EVENING SHIFT WILL DEFINITELY WANT TO WATCH OUT FOR THIS. AFTER TONIGHT...LOOKING FOR A PRETTY DRAMTIC INCREASE IN MOISTURE AS REMNANTS FROM DEAN HEAD N/NWWD AROUND PERIPHERY OF EWD SHIFTING UPPER RIDGE. AFOREMENTIONED TROUGH TO OUR N KIND OF KEEPING THIS MOISTURE AT BAY...BUT AS THIS TROUGH SHOOTS EWD...FLOW ALOFT WILL TURN MORE SELY ALLOWING MOISTURE TO ADVECT INTO THE REGION. IN ADDITION TO THE MOISTURE...GFS SHOWING VARYING AMOUNTS OF UPPER LEVEL IMPULSES THAT WILL TEND TO ACT ON THE MOISTURE AND GIVE INCREASING THREATS OF SHOWERS AND THUNDERSTORMS TO JUST ABOUT THE ENTIRE CWA OVER THE WEEKEND. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. BY SUNDAY...BULK OF THE MOISTURE SHOULD BE HEADING OFF TO OUR N... BUT SHOULD BE SUFFICIENT RESIDUAL MOISTURE TO KEEP CHANCE POPS GOING MOST PLACES. TEMPS WILL BE HOT AGAIN TOMORROW BEFORE MUCH LOWER MAXES ARE EXPECTED BY SATURDAY AND SUNDAY UNDER LOTS OF CLOUDS AND SHOWERS. && .LONG TERM... SUNDAY NIGHT THROUGH THURSDAY... UPPER LEVEL HIGH REBUILDS AGAIN RIGHT OVER THE STATE BY MIDDLE OF NEXT WEEK. AS THIS HAPPENS...MOISTURE WILL GRADUALLY THIN OUT AND THREAT OF STORMS SHOULD LESSEN EACH DAY. WILL KEEP SLIGHT CHANCE POPS GOING EACH DAY DURING THE EXTENDED...BUT LATER SHIFTS MAY NEED TO CONSIDER DROPPING POPS OUT OF FORECASTS BY MIDWEEK IF HIGH SETS UP WHERE GFS HAS IT...WHICH WOULD GIVE LOTS OF WARMING ALOFT AND SUBSIDENCE. ALSO...RESISTED THE URGE TO WARM US UP FROM WHAT PREVIOUS SHIFT HAD US...BUT WE CURRENTLY MAY BE TOO COOL WITH THE HIGH BUILDING SO STRONGLY. && .AVIATION... AUGUST 24 0030 UTC (AUGUST 23 1730 MST) AIRMASS OVER THE CENTRAL DESERTS IS SOMEWHAT DRY AND STABLE FOR THIS TIME OF YEAR...AND AT 5 PM SKIES WERE GENERALLY SUNNY. CONVECTION THIS AFTERNOON AND EVENING SHOULD BE CONFINED MAINLY TO SERN AZ...AND THE WESTERLY STEERING FLOW ALOFT SHOULD HELP KEEP ANY STORMS FROM MOVING INTO THE GREATER PHOENIX AREA. OUTSIDE OF ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF SRN GILA COUNTY...THE MAIN AVIATION CONCERN TONIGHT WOULD BE OUTFLOW WINDS FROM THE SOUTH OR SOUTHEAST WORKING INTO THE CENTRAL DESERTS. THESE WINDS WOULD LIKELY NOT ARRIVE UNTIL AT LEAST 7 PM...AND WOULD PROBABLY BE LESS THAN 30 MPH SHOULD THEY OCCUR. ATTM...WILL NOT MENTION THIS WIND THREAT IN THE KIWA/KPHX TAFS BUT WILL CONTINUE TO MONITOR. OTHERWISE...EXCEPT FOR SOME MID/HI LEVEL DEBRIS CLOUDINESS AOA 12K FEET...NO AVIATION PROBLEMS ARE FORESEEN OVER THE CENTRAL DESERTS THRU TOMORROW AFTERNOON. FOR THE WESTERN DESERTS/SERN CA...SKIES SHOULD BE MOSTLY CLEAR OVERNIGHT...AND WINDS SHOULD BE FROM THE SOUTH TO SOUTHEAST FROM 10-20 MPH. VFR CONDITIONS WILL PREVAIL AT THE WESTERN TAF SITES THRU THE NEXT 24 HOURS. STILL ANALYZING WHAT THE WEEKEND WEATHER WILL BE AROUND THE AREA. LATEST THINKING IS THAT SATURDAY/SUNDAY WILL BE CLOUDY AND COOL. PRECIPITATION MAY BE MORE SHOWERY IN NATURE. REGARDLESS...IT/LL BE A CHANGE FROM THE HOT/DRY WEATHER PATTERN OF THE LAST WEEK. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... AUGUST 23 2210 UTC (AUGUST 23 1510 MST) SUNDAY THROUGH THURSDAY...COOLER TEMPERATURES AND ELEVATED RH LEVELS WILL BE COMMON SUNDAY ACROSS THE FORECAST AREA. PRECIPITATION CHANCES WILL REMAIN ELEVATED SUNDAY...BUT WILL BEGIN TO TREND DOWNWARD MONDAY. BY WEDNESDAY...STRONG HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN STATES ONCE AGAIN...LEADING TO ABOVE NORMAL TEMPERATURES AND SLOWLY LOWERING RH VALUES. PRECIPITATION CHANCES WILL MOSTLY BE RELEGATED TO THE HIGHER TERRAIN IN ARIZONA. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...ESTLE LONG TERM...ESTLE AVIATION...CB FIRE WX...INIGUEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 500 AM MST THU AUG 23 2007 AZZ022-023-027-028-241300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 500 AM MST THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO WEATHER HAZARDS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DIMINISHING THREATS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-241300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 500 AM MST THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO WEATHER HAZARDS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK. THE PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-241300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 500 AM MST THU AUG 23 2007 /500 AM PDT THU AUG 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THIS EVENING. IF YOU PLAN TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME THIS AFTERNOON OR EARLY EVENING...STAY IN THE SHADE AS MUCH AS POSSIBLE AND DRINK ABUNDANT AMOUNTS OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DECREASING THUNDERSTORM ACTIVITY IS EXPECTED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 dust storm. Local standard time, as filed.
Dense blowing dust reported in Florence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59145.